Can BPH and Hair Loss Drugs Cause Prostate Cancer?

Two randomized controlled studies found that drugs called 5-alpha reductase inhibitors (5-ARIs), which are commonly prescribed to treat benign prostatic hyperplasia (BPH) and male hair loss, can increase a man’s risk of developing high-grade prostate cancer, a more aggressive form of the disease.

Given the new research results, the Food and Drug Administration (FDA) has revised the labels on these drugs to reflect the studies’ findings. The 5-alpha reductase inhibitors include Proscar (finasteride), Propecia (finasteride), Avodart (dutasteride), and Jalyn (dutasteride and tamsulosin). Proscar, Avodart, and Jalyn are prescribed for treatment of BPH symptoms in men who have an enlarged prostate, while Propecia (a lower dose of finasteride) is indicated for treatment of male pattern hair loss.

The 5-alpha reductase inhibitors interfere with the effect of the hormone dihydrotestosterone (DHT) on the prostate, which in turn can slow growth of the gland and may help improve symptoms of BPH. For men who are losing their hair, inhibition of DHT can stop hair loss.

Previous research has shown that 5-alpha reductase inhibitors can shrink an enlarged prostate within three months to two years of use. For men who take finasteride for hair loss, benefits of the drug cease once the drug is stopped.

According to the FDA, the risk of high-grade prostate cancer associated with taking 5-alpha reductase inhibitors “appears to be low, but healthcare professionals should be aware of this safety information and weigh the known benefits against the potential risks” when they are considering prescribing 5-alpha reductase inhibitors for their patients who have BPH or hair loss.

References

Food and Drug Administration. Questions and answers: 5-alpha reductase inhibitors (5-ARIs) may increase the risk of a more serious form of prostate cancer

Traish AM et al. Adverse side effects of 5a-reductase inhibitors therapy: persistent diminished libido and erectile dysfunction and depression in a subset of patients. Journal of Sexual Medicine 2011 22 Mar; 8(3):872-84